Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 85, NWS Mobile, AL

April 18, 1996Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 18, 1996, 8:54 AM CDT for Mobile County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1996, 8:54 AM CDT (13:54 UTC)
Expired
Apr 18, 1996, 10:00 AM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 181352
SVRMOB
ALC097-181500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
854 AM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...NORTHERN MOBILE COUNTY
 
 
AT 852 AM...MOBILE DOPPLER WEATHER RADAR INDICATED A DEVELOPING SEVERE
THUNDERSTORM 4 MILES NORTHWEST OF CHUNCHULA. THIS STORM WILL MOVE EAST
AND AFFECT MOUNT VERNON BY 930 AM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESLS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:20 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 18, 3:20 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CDT THU APR 18 1996

05Z SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVR THE NE FL CST REGION
WITH WEAK RIDGING EXTENDING WEST OVR THE N GULF TO JUST E OF THE MOUTH OF THE
MS RVR.  DEWPTS IN THE MID 50S CONTINUE TO CREEP NORTHWARD OVR SE MS AND
EXTREME SW AL.   LATEST GRIDDED DATA DEPICTS SOUTHERLY FLOW FROM THE GULF
TO CONTINUE NEAR THE SFC THRU 48 HRS.  ALOFT MID LEVL FORCING WAS NOTICED
FROM 18Z TO BETWEEN 00Z AND 06Z FOR MOST OF THE FA...MAINLY AN EXTENSION
OF MAIN S/W OVR THE MID MS VALLEY AT THIS TIME.  ON I288 TO I300 SFC GOOD
LIFT IS DEPICTED FROM 18Z TO SHORTLY AFTER 00Z WITH HIGHER THAN EXPECTED
MEAN VV`S FOR MOST THE FA.  WITH CAPE VALUES GREATER THAN 1000 J/KG AND LI`S
NEARING -4 BY LATE THIS AFTERNOON AND SOME DRYING OCCURING FIRST NEAR 500 MB
BY 00Z SOME THUNDERSTORMS MAY BECOME STRONG BY LATE THIS AFTERNOON AND EARLY
THIS EVENING ALONG THE CST. MAY NEED TO MONITOR DEVELOPING SITUATION THOUGHOUT
THE DAY.  BY 06Z SUFFICIENT DRYING IN THE MID LEVLS CONTINUES AS WINDS ALOFT BEGTO VEER TO THE SW ALLOWING FOR LESSER RAIN CHANCES FOR THE REMAINDER OF THE PD.
WITH THIS AND AS PER CONVERSATION W/ BHM WOULD LIKE TO RAISE POPS TO NEAR 50%
FOR MOST OF THE FA TODAY BECOMING LIKELY BY LATE AFTERNOON NEAR THE CST.  WILL
STAY CLOSE TO FWC LATEST TEMPS FOR NOW.
(1) 74/61/81/66 5311  (2) 73/64/79/67 5321

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:39 AM CDTSevere Thunderstorm WarningMOBClarke, Washington66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.